Alert archive / California / Winter Storm Watches in 2023

Winter Storm Watch 9, NWS Eureka, CA

March 24, 20235 counties in California

NWS Eureka, CA issued this winter storm watch at Mar 24, 2023, 2:21 PM PDT for 5 counties in California. It took effect at Mar 27, 2023, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 2:21 PM PDT (21:21 UTC)
In effect from
Mar 27, 2023, 2:00 PM PDT
Expired
Mar 26, 2023, 2:12 PM PDT
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 24, 4:58 AM PDT, 9 hours 23 minutes earlier.

Area forecast discussion, Mar 24, 4:58 AM PDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
458 AM PDT Fri Mar 24 2023

.SYNOPSIS...Unseasonably cold temperatures and a chance for
light rain and snow showers will persist Friday through Sunday. A
strong Pacific cyclone is projected to impact the area with strong
winds, heavy rain and heavy mountain snow Monday and Tuesday.
Drier weather is expected for mid to late in the week.

&&

.DISCUSSION...An upper level trough north of the area is slowly
moving off to the east, but is still bringing some showers to
the area. A subtle shortwave moving through the flow is expected
to bring a period of heavier showers this morning. Snow levels
linger around 2,000 feet for these showers, so have extended the
winter weather advisory in northern Humboldt and Del Norte
counties to highlight this. Humboldt and Del Norte counties will
continue to see a few isolated showers over the weekend, but there
is not expected to be enough snow for a winter weather advisory.
Temperatures will be unseasonably cold, especially in Mendocino
and Lake counties where skies will be the most clear. The freeze
warning and frost advisory are on track this morning. Have issued
a freeze watch for Mendocino and Lake counties for Saturday
morning. Northeastern Mendocino and northern Lake may see
temperatures drop below 29 and need a hard freeze warning, but
held off on that for now. The coast may end up needing only a
frost advisory, but this will need to looked at it again later
today. The coldest night will likely be Sunday morning across
much of the area with the colder spots dropping into the mid 20s
if they remain clear. The Humboldt and Del Norte coasts may some
frost Saturday morning, but held off on issuing anything as there
will be some showers around that may keep things mixed enough to
limit temperatures in the mid 30s.

After the weekend all eyes turn toward the large upper level low
and strong frontal boundary moving towards the area on Monday.
The overall agreement is fairly good with this system, but the
details continue to be slightly fuzzy. The models trended slightly
farther south with it on the 00Z runs of the models. This lowered
the QPF, but brought in colder air. Snow levels look to be around
2500 feet or possibly lower at some points. This has the
potential to bring some very heavy snow in eastern Trinity county
again. 1 to 2 feet is possible near Trinity Lake with the current
forecast scenario. Humboldt and Del Norte counties will see heavy
snow as well, but it will be right around 2500 to 3000 feet and
may not impact the major highway passes. Mendocino and Lake
counties will likely not see it impact the major highway
corridors, but the rural areas above 3000 feet will likely see
over a foot of snow. This will bring rapid rises on the rivers of
Mendocino county, but probabilities of the Russian an Navarro
rivers remains low. Strong winds are also expected with this
system. The GFS is currently showing 850mb winds of 65 kt over
Cape Mendocino. As it gets closer the details will become clearer
in the high resolution models.

Mid to late in the week the models are in disagreement in how
quickly a ridge will build into the area. Some of the ensemble
clusters have a ridge over the area and dry weather Thursday and
Friday. The other solution shows the trough lingering and allowing
some light rain or snow showers to continue. Either way
temperatures are expected to remain below normal. MKK

&&

.AVIATION...Light rain showers persist at the coastal terminals
through the morning. Flight categories will hover around VFR with
southerly winds transitioning NW by the afternoon. Gusts up to 20 kt
by the late afternoon will be short lived. Ceilings around 4000 to
5000 feet will be mostly overcast. Most of the showers will remain
in the northern portion of the CWA, KUKI will get high cloud groups
by the afternoon yet remain in VFR. /EYS

&&

.MARINE....Northwesterly winds continue in the outer waters
around 20 kt and will ease in the northern outer waters by
evening. Small craft advisories are in place for all area waters
as swell and elevated winds will make seas hazardous for smaller
vessels. A northwesterly swell approaching 15 feet at 14 seconds
will fill in by evening and last into the weekend, diminishing by
Sunday afternoon. Strong southerlies are expected early next week
as as a cold upper level trough dives down to our area. /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 2 PM PDT this afternoon for
     CAZ102-105.

     Winter Weather Advisory until 8 AM PDT this morning for
     CAZ106.

     Freeze Watch from late tonight through Saturday morning for
     CAZ109>115.

     Freeze Warning until 9 AM PDT this morning for CAZ110-111-
     114-115.

     Frost Advisory until 9 AM PDT this morning for CAZ112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT Sunday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 24, 4:01 AM PDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
401 AM PDT Fri Mar 24 2023

CAZ101-103-104-251115-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
401 AM PDT Fri Mar 24 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-113-251115-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
401 AM PDT Fri Mar 24 2023

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.
A Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-251115-
Del Norte Interior-Northern Humboldt Interior-
401 AM PDT Fri Mar 24 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy snow is possible above 2500 feet Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-115-251115-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-Southern Lake-
401 AM PDT Fri Mar 24 2023

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.
A Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-251115-
Southern Humboldt Interior-
401 AM PDT Fri Mar 24 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-251115-
Mendocino Coast-
401 AM PDT Fri Mar 24 2023

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-251115-
Northern Trinity-Southern Trinity-
401 AM PDT Fri Mar 24 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy snow is possible above 2500 feet Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 4:00 AM PDTFreeze WatchEKALake, Mendocino11 hr
Mar 24, 2:21 PM PDTWinter Weather AdvisoryEKADel Norte7 hr
Mar 24, 2:53 PM PDTFrost AdvisoryEKADel Norte, Humboldt18 hr
Mar 24, 2:53 PM PDTFreeze WarningEKALake, Mendocino18 hr

Nearby

Winter Storm Watches in California, 2023Every winter storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.